• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To register, simply click the Register button at the top right.

Potassium Supplements

pemone

Senior Member
Messages
448
For those who supplement potassium, have you tried potassium bicarbonate? I'm taking 1/2 teaspoon in 12 ounces of water, and this is causing my stomach to feel raw/burn. I never have that reaction with any food or with sodium bicarbonate. Have others seen this reaction?

I have tried potassium citrate up to 600 mg in 12 oz of water, and I never have this reaction.

I want the bicarbonates for alkalinity, but I don't want the large dose of sodium from sodium bicarbonate. I was hoping to transition to potassium bicarbonates, supplementing about four grams of potassium (by dose) per day, and hopefully under one gram of sodium. This strange reaction to the potassium bicarbonate is throwing me back a little.
 

Hip

Senior Member
Messages
17,771
That is quite a high intake of potassium. Half a teaspoon of potassium bicarbonate will weigh around 4 or 5 grams, and potassium bicarbonate contains 39% potassium by weight, so you are consuming up to 2 grams of potassium daily. Given that the potassium intake from diet is around 4.7 grams a day, you have increased this quite substantially.

It maybe not the reason for your stomach symptoms, but it is something to bear in mind.
 

pemone

Senior Member
Messages
448
That is quite a high intake of potassium. Half a teaspoon of potassium bicarbonate will weigh around 4 or 5 grams, and potassium bicarbonate contains 39% potassium by weight, so you are consuming up to 2 grams of potassium daily. Given that the potassium intake from diet is around 4.7 grams a day, you have increased this quite substantially.

It maybe not the reason for your stomach symptoms, but it is something to bear in mind.

From my potassium bicarb ingredient label, 1/4 teaspoon is 1 gram = 390 mg of elemental potassium.

So 1/2 teaspoon is 780 mg of elemental potassium (= 2 grams of potassium bicarbonate by weight)

In any case, I didn't like the effects on my stomach the potassium bicarb had. I switched to potassium citrate, and so far that is very well tolerated.

I would like to know how potassium bicarb changes chemically in the stomach and blood. How is it able to maintain alkalinity in the body?
 

Hip

Senior Member
Messages
17,771
From my potassium bicarb ingredient label, 1/4 teaspoon is 1 gram = 390 mg of elemental potassium.

I guess it depends on how you define one teaspoon. If you take one heaped teaspoon of potassium bicarbonate, that weighs 9 grams (I just weighed it), so a half of that would be around 4.5 grams.
 

pemone

Senior Member
Messages
448
I guess it depends on how you define one teaspoon. If you take one heaped teaspoon of potassium bicarbonate, that weighs 9 grams (I just weighed it), so a half of that would be around 4.5 grams.

It's really strange, because I took one level teaspoon from my bulk powder, and it was four grams. Maybe your bicarb has a filler that is affecting the weight. Something doesn't add up.
 

Hip

Senior Member
Messages
17,771
My level teaspoon is around 4.5 grams, and heaped is 9 grams.